New Mexico, 2017

High Wind in New Mexico, December 8, 2017

December 8, 2017 · NWS ABQ · 3 events in 2 counties and zones

A deep upper level trough over the Great Plains forced strong northerly winds onto the Front Range of the Rockies. Winds started increasing the during early morning hours over far northeastern NM then spread southward toward the Interstate 40 corridor by late morning.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A deep upper level trough over the Great Plains forced strong northerly winds onto the Front Range of the Rockies. Winds started increasing the during early morning hours over far northeastern NM then spread southward toward the Interstate 40 corridor by late morning. The Raton area experienced the strongest winds influenced by gap flow through Raton Pass. Peak wind gusts topped out at 63 mph at the Raton airport. Mills Canyon also experienced wind gusts near 60 mph. Other locations across eastern New Mexico reported wind gusts in the 45 to 55 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 8, 4:38 AM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Dec 8, 4:38 AM MST, 2 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
438 AM MST Fri Dec 8 2017

.AVIATION...
12Z TAF CYCLE
Strong north to northeast winds will develop across the eastern
plains and northeast highlands this morning. Gusts of 30 to 40 knots
are possible from late morning through the afternoon mainly from KRTN
east and southeast to KCAO and KTCC. Winds will rapidly diminish
late this afternoon as the wind max moves south of NM. West of the
central mt chain, light winds will prevail for the next 24 hours.

33

&&

.PREV DISCUSSION...233 AM MST Fri Dec 8 2017...
.SYNOPSIS...
Stiff northerly winds aloft are ushering a weak disturbance over
northeastern New Mexico early this morning. A few light showers will
diminish around the Raton Pass and adjacent northeast highlands
before noon. Strong winds will mix down to the surface in
northeastern New Mexico through the day today with some gusts
occasionally hitting 45 mph. Despite the northerly winds,
temperatures will rebound back closer to seasonal averages today. The
warming trend will persist through the weekend with dry and much
more tranquil conditions shaping up. While a weak cold front is
expected to enter eastern New Mexico on Monday, the above average
warmth will persist through next week with mostly dry conditions
expected.

&&

.DISCUSSION...
West coast ridge remains entrenched in a highly amplified fashion
while deep long wave perturbations are impacting the eastern half of
the ConUS. Winds will be the primary concern today, mostly in the
northeastern quadrant of the state where a stiff mid level jet (700mb
winds of 50-60kt) is nosing in. On the leading edge of this jet
streak, some meager forcing and ascent has led to some cloud cover
over northeastern NM and some light snow near the Raton Pass and
adjacent highlands. No appreciable accumulation is expected as these
showers wane before noon, and again the winds will be of more impact.
A wind advisory is being hoisted today to account for gusts of 45 mph
in Colfax, Union, Harding, and perhaps portions of Quay counties.

Winds aloft will decrease tonight into Saturday as pressure heights
rise and the blocking pattern holds with a weak low forming south of
the west coast ridge. Temperatures will continue to climb some 5 to
12 degrees above average on Saturday with gains of a couple more
degrees expected into Sunday. With the lighter winds aloft, a
tranquil setting will accompany the abnormal warmth.

A clipper is still prognosticated to dive southeastward out of
Alberta, Canada on Monday with a highly modified continental polar
airmass accompanying. This front will do little to dent temperatures,
and the above normal stretch will not wane. Other than a brief wind
shift in direction, this front looks to have minimal impact on
eastern NM Monday. The weak low in the blocking pattern could nudge
toward the Gulf of California Monday, introducing some high clouds to
NM, but this also will be inept at cooling temperatures much.

The low retrogrades back west into Tuesday and Wednesday while the
high amplitude ridge keeps residence over the western U.S. coast. The
European model indicates a short wave low will be able to dive
southeastward out of Alberta into the central to southern Rockies
while the GFS keeps this perturbation on a track farther east. At any
rate, this feature passes near, or into, NM in a mostly dry state with
minimal, if any, associated precipitation. As Thursday and Friday
approach, nearly the same net result is achieved from both the
European and GFS models with the high-over-low taking shape within
the block again. Late next weekend, the blocking pattern could begin
to break down, offering a more progressive storm track over the
ConUS.

52

&&

.FIRE WEATHER...
Strong north winds across the eastern plains will be the main fire
weather concerns today. Despite the north winds, temperatures will
warm up to above seasonal averages across much of the forecast area
and relative humidity values will drop into the mid and upper teens.
The combination of the wind and low RH's will lead to an hour or two
of marginal critical fire weather conditons this afternoon.

High amplitude upper level ridge remains on track to nudge eastward
over the weekend. Temperatures will continue to warm as a result.
Relatively light winds are forecast areawide Saturday through much
of next week. Ventilation rates underneath the eastern portion of
the upper high will lead to mainly poor vent rates Saturday through
much of next week.

ECMWF, Canadian and now the GFS showing signs that the blocking
pattern (Omega block) anchored along the west coast will start to
retrograde late next week, possibly allowing upper level troughs to
drop in from the northwest. In fact, the ECMWF and Canadian models
bring in a rouge upper level trough/closed low to near the Four
Corners as early as Wednesday night and Thursday. It'll likely be
moisture starved but could result in improved vent rates.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 PM MST this afternoon for the following
zones... NMZ527-528-530-531-534.

&&

52
Hazardous weather outlook, Dec 8, 2:56 AM MST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
256 AM MST Fri Dec 8 2017

NMZ501>540-091000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
256 AM MST Fri Dec 8 2017

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

Strong northerly winds will impact the northeastern quadrant of New
Mexico today where a wind advisory has been issued. Occasional gusts
as high as 45 mph will be possible, creating strong cross winds on
west-to-east oriented roads.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

52

Event by event

3 high wind. Local standard time, as filed.

High Wind, Far Northeast Highlands

When
December 8, 7:20 AM MST to 8:22 AM MST
Where
Far Northeast Highlands forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

Peak wind gusts up to 63 mph were reported for nearly one hour at the Raton airport.

High Wind, Far Northeast Highlands

When
December 8, 7:50 AM MST to 1:03 PM MST
Where
Far Northeast Highlands forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS

Sustained winds between 40 and 44 mph were reported at the Raton airport periodically for several hours.

High Wind, Harding County

When
December 8, 9:00 AM MST to 9:30 AM MST
Where
Harding County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

Mills Canyon reported a peak wind gust up to 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723902, 723903, 723904.